Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 78, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2001, 12:22 AM CDT for Buchanan County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 12:22 AM CDT (05:22 UTC)
- Expired
- Jun 18, 2001, 1:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 12:33 AM CDT | Hail 1.75 | Hazleton, IA | Golfball sized hail reported by law enforcement. |
| Jun 18, 12:40 AM CDT | Hail 0.75 | Lamont, IA | Penny sized hail reported by a trained spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
330 WUUS53 KDVN 180522 SVRMLI IAC019-180615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1222 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 115 AM CDT * AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES WEST OF INDEPENDENCE AIRPORT...OR 9 MILES WEST OF INDEPENDENCE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... OTTERVILLE BY 1225 AM CDT. INDEPENDENCE AIRPORT BY 1230 AM CDT. THREE ELMS COUNTY PARK BY 1235 AM CDT. ROWLEY BY 1240 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:55 PM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 2:55 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT SUN JUN 17 2001 ZONAL FLOW CONTINUES ACROSS NORTHERN CONUS WITH IMBEDDED SHORTWAVES AND UPPER JET FEATURES TO INTERACT WITH VARIOUS SURFACE BOUNDARIES OVER REGION TO KEEP THUNDERSTORM CHANCES IN FORECAST THROUGH AT LEAST NEXT 48 HOURS. AT SURFACE...WARM FRONT REACHED FROM LOW OVER SW SD ARCHING SE ACROSS NE NEB INTO W CENTRAL IA AND THEN ALONG IA/MO BORDER TO W CENTRAL IL AT 18Z. PERSISTENT TSRA CONTINUING EAST INTO NE MO ALONG FRONT. DEWPOINTS POOLING IN UPPER 60S TO LOWER 70S NORTH OF FRONT IN FAR SOUTHERN ZONES. H85 FRONT AT 12Z WAS IN SIMILAR LOCATION AS CURRENT SURFACE FRONT WITH NOSE OF 30KT JET FEEDING HIGH BASED CONVECTION IN NEB INTO FAR WRN IA. 18Z AREA OF 3 HOUR PRESSURE FALLS IN WESTERN IA...H3 DIVERGENCE...AND H5 SHORTWAVE SHOULD SUPPORT ORGANIZED CONVECTION IN WESTERN IA LATE THIS AFTERNOON THAT SHOULD TURN E-SE ALONG THICKNESS AXIS AND H85 FRONT INTO CWA THIS EVENING. HAVE KEPT LIKELY POPS ALONG AND NORTH OF FRONT IN CENTRAL AND NORTHERN ZONES FOR TONIGHT WITH MENTION OF HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG FRONT AXIS AS IT LIFTS NORTH. GUIDANCE AGAIN IN POOR AGREEMENT WITH SURFACE LOW IN HIGH PLAINS AND LOCATION OF SURFACE FRONT. WENT ALONG WITH AVN FOR MOST PART WITH FRONT LIFTING NORTH OF IA/IL TONIGHT AND BREEZY SW WINDS FOR MONDAY. GUIDANCE TEMPERATURES MAY BE TOO COOL WITH STRONG SW SURFACE FLOW... BUT MUCH WILL DEPEND ON CLOUD COVER FROM OVERNIGHT CONVECTION AND WENT NEAR TO SLIGHTLY ABOVE GUIDANCE. WITH OUTFLOW BOUNDARIES MAJOR FACTOR IN CONVECTION LOCATION...KEPT SCATTERED POPS FOR ALL ZONES. NW HALF CWA IN SPC MODERATE RISK FOR MONDAY AND WITH FRONT EXPECTED TO PUSH BACK S-SE WITH AID OF NEXT STONG SHORTWAVE ALONG US/CAN BORDER OVERNIGHT. GOING LIKELY POPS LOOK REASONABLE. LARGE DIFFERENCE BETWEEN MAV AND FWC HIGHS FOR TUESDAY DUE TO DIFFERING FRONTAL POSITION. THINK AVN GOING TOO COLD AND HAVE COMPROMISED TOWARD WARMER FWC. PINNING DOWN CONVECTION AS IT EXITS TO SE WITH WEAK HIGH BUILDING IN DIFFICULT...BUT WENT WITH MAINLY MORNING POPS WORDING. KEPT RAIN CHANCES IN EXTENDED THROUGH THURSDAY AS GUIDANCE CONTINUES TO INDICATE LONG WAVE POS TILT TROUGH AXIS DEVELOPING OVER GREAT LAKES BY MIDWEEK AND THEN SHIFTING SE BY FRIDAY. COULD SEE SOME SHOWERS FRIDAY AND MONDAY IF CUT OFF LOW INDICATED BY MRF DEVELOPS OVER =OHIO VALLEY...BUT WILL KEEP DRY FOR NOW. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
In the hours before
Local storm report, Jun 17, 8:01 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM EAST DUBUQUE IL 45 MPH TSTM GUST
06/17/01 JODAVIESS 8 INCH BRANCH DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 17, 8:29 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM APPLE RIVER IL FUNNEL CLOUD
06/17/01 JODAVIESS JUST NORTH OF
TOWN.
REPORTED BY
PUBLIC.Special weather statement, Jun 17, 8:45 PM CDT, 3 hours 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CDT SUN JUN 17 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 438 HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 438...WHICH HAD INCLUDED PARTS OF SOUTHERN IOWA AND NORTHERN MISSOURI...HAS BEEN CANCELED AS OF 830 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. JAZ
Special weather statement, Jun 17, 8:53 PM CDT, 3 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CDT SUN
Local storm report, Jun 17, 9:20 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM EAST DUBUQUE IL 45 MPH TSTM GUST
06/17/01 JODAVIESS 8 INCH BRANCH DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0826 PM APPLE RIVER IL FUNNEL CLOUD
06/17/01 JODAVIESS JUST NORTH OF
TOWN.
REPORTED BY
PUBLIC.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:54 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.